• 513-783-4222 
  • 253 N Breiel Blvd, Middletown, Ohio

What Is Restless Legs Syndrome (RLS)?

Restless legs syndrome (RLS) and periodic limb movements during sleep (PLMS) should not be confused with each other. Indeed, restless legs syndrome is a neurological disorder with established effects on the quality of life and health. In contrast, periodic leg movements during sleep is a polysomnographic finding of unknown clinical significance. While the majority of RLS patients also have PLMS witnessed during nocturnal polysomnography, many patients with PLMS do not have restless legs syndrome.

RLS is increasingly recognized as an important neurological disorder. It is about twice more common in women versus men and increases with aging. Awareness has come from public education efforts by the RLS Foundation and the realization by the pharmaceutical industry that a significant part of the population is affected by restless legs syndrome (3% severely affected). In spite of these efforts, however, the disorder is often not considered by neurologists, academia and funding agencies as an important condition.

 

Symptoms of Restless Legs Syndrome (RLS)

RLS symptoms can range from the very mild or transient (for example a few times during pregnancy) to severe, occurring every evening and being excruciatingly painful. The following symptoms are characteristic of RLS:

Patients may displays one or more of the following symptoms:

  • A strong urge to move the legs, which may be irresistible.
  • Uncomfortable sensations in the legs. Words used to describe these sensations include: painful, creeping, itching, pulling, creepy-crawly, tugging, or gnawing.
  • RLS symptoms start or become worse when resting. The longer patients are resting, the greater the chance the symptoms will occur and the more severe they are likely to be.
  • RLS symptoms are worse in the evening especially when lying down.
  • RLS symptoms get better when the patient move the legs. The relief can be complete or only partial but generally starts very soon after starting an activity (for example walking). Relief persists as long as the motor activity continues.
  • RLS can cause difficulty in falling or staying asleep which can be one of the chief complaints of the syndrome.

 

Treating Restless Legs Syndrome (RLS)

Sleep specialists normally treat RLS with a combination of pharmacological treatments and behavioral advices. The Restless Legs Foundation provides patient education and support.

Non-drug treatments for RLS

Iron and vitamin supplementation (especially if anemia or iron deficiency), removing treatments that can make RLS worse (for example neuroleptic, antihistamine, antidepressants), eliminating alcohol or caffeine intake, exercise, walking, stretching, taking a hot or cold bath, massaging, acupressure, or relaxation/mind engagement techniques.

Drug treatments for RLS

Dopaminergic agents (L-DOPA or Dopaminergic agonists drugs also used for Parkinson’s disease), gabapentin and opiates. Other sleeping aids, anticonvulsants, and pain relievers may also be used. Treatment duration varies and could require frequent adjustment of medications to get the best response. Although dopaminergic stimulants such as ropinirole (Requip) and pramipexole (Mirapex) are the only drugs approved by the Food and Drug Administration (FDA) for the treatment RLS, the other treatments are also effective. All these drugs may produce side effects and must be prescribed by a doctor.

The decision to treat RLS should not be taken lightly, especially if a Dopaminergic drug is prescribed, as chronic treatment with L-DOPA or Dopaminergic agonists can lead to a worsening of RLS called augmentation. If augmentation occurs, the usual dose of a dopaminergic agent will relieve symptoms helping to sleep at night, but eventually, the unpleasant sensations will develop earlier in the day. Augmentation of RLS symptoms may occur after an initial period of relief with dopaminergic agents, and unfortunately, increasing your dosage will probably worsen your symptoms. Once augmentation has occurred, it is difficult to stop the drug, as it typically exacerbates the symptoms. If augmentation occurs, you and your doctor must work together to find a new drug regimen that will work for you.